The Samagi Jana Balawegaya (SJB) has decided to lodge a complaint with the World Health Organization (WHO) seeking action against those responsible for weakening the country’s healthcare sector.
Speaking on the matter, main opposition’s MP Kavinda Jayawardena said the SJB is mulling moving a no-confidence motion against Health Minister Keheliya Rambukwella.
The parliamentarian mentioned this speaking to the media following a meeting with Opposition Leader Sajith Premadasa.
Meanwhile, Dr. Chamal Sanjeewa, the chief secretary of Physicians’ Union Alliance for Medicine and Civil Rights, said reports have revealed that substandard surgical instruments are being used on cancer patients.
Days after the death of a young woman, who was under medical care at the Peradeniya Teaching Hospital which sparked controversy, another patients receiving medical attention at a state hospital has died of a suspected infection from an intravenous cannula.
The deceased is reportedly an employee of the National Medicines Regulatory Authority (NMRA).
He was initially admitted to a state hospital in Galle with high fever, and the intravenous cannula inserted into his veins is said to have become infected, after a bacterial contamination.
The patient was later moved to the Panadura Base Hospital, where the doctors tried to transfer him to another hospital after learning that he suffers from a heart disease. However, the patient was pronounced dead shortly after, and the infection on the intravenous cannula site is suspected to be the cause of death.
Meanwhile, officials of Peradeniya Teaching Hospital stressed that the death of the 21-year-old Chamodi Sandeepani, who died while receiving medical attention at the hospital, was caused by an allergic reaction to a medication she was administered.
The director of the hospital, Dr. Arjuna Thilakaratne, explained that the relevant drug ‘Ceftriaxone’ is an antibiotic due to be injected in 2mg doses, once a day.
Responding to the media queries, Dr. Thilakaratne confirmed that the two vials administered via the cannula were both 1mg of Ceftriaxone, adding that the young woman had shown no signs of an allergic reaction following the administration of the first vial.
According to him, the patient had showing signs of allergic reaction only two or three minutes after both vials were administered.
Hospital’s Physiological Department, Prof. Udaya Ralapanawa also noted that while C-Reactive protein (CRP) must be recorded at a level of 6 units normally, however, CRP that of the deceased was recorded at 270 units, indicating a sever bacterial infection. He explained that in such situations, Ceftriaxone is the generally administered drug, and there are rarely any complications.